Alert archive / North Dakota / Special Weather Statements in 2015

Special Weather Statement, NWS Grand Forks, ND

May 2, 20155 counties in North Dakota

NWS Grand Forks, ND issued this special weather statement at May 2, 2015, 3:11 PM CDT for 5 counties in North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2015, 3:11 PM CDT (20:11 UTC)
Expired
May 2, 2015, 4:15 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND

Counties Eddy County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 86 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WWUS83 KFGF 022011
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 PM CDT SAT MAY 2 2015

NDZ007-008-014>016-024-026>028-054-022115-
BENSON ND-CAVALIER ND-EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS
ND-GRIGGS ND-NELSON ND-PEMBINA ND-RAMSEY ND-WESTERN WALSH COUNTY ND-
311 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WALSH...EASTERN RAMSEY...
PEMBINA...NELSON...NORTHWESTERN GRIGGS...NORTHWESTERN GRAND FORKS...
EASTERN EDDY...SOUTHEASTERN CAVALIER AND SOUTHEASTERN BENSON COUNTIES
UNTIL 415 PM CDT...

AT 307 PM CDT...STORM SPOTTERS REPORTED THUNDERSTORMS ALONG A LINE 
EXTENDING FROM WALHALLA THROUGH LAKOTA AND DEVILS LAKE... TO NEW 
ROCKFORD ...MOVING TO THE EAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

THE STORMS WILL BE NEAR...
EDINBURG...WHITMAN AND PEKIN AROUND 315 PM CDT.
CAVALIER...LANKIN AND MICHIGAN AROUND 320 PM CDT.
MCVILLE...HENSEL AND CRYSTAL AROUND 325 PM CDT.
PARK RIVER...HOOPLE AND PETERSBURG AROUND 330 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4877 9721 4741 9826 4747 9851 4758 9852
      4758 9892 4763 9911 4895 9800
TIME...MOT...LOC 2009Z 288DEG 31KT 4870 9785 4745 9862

$$

GUST

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 2, 12:58 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 2, 12:58 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1258 PM CDT SAT MAY 2 2015

.UPDATE...
ISSUED AT 1250 PM CDT SAT MAY 2 2015

50 DEGREE DEWPOINTS NOSING INTO FAR S CENTRAL ND WITH MAINLY
DEWPOINTS IN THE 30S ACROSS THE CWA EXCEPT FOR THE FAR SW.
PRECIPITABLE H2O VALUES REMAIN AROUND A HALF INCH SO AT THIS
POINTS MOISTURE LOOKS LACKING. SOME WEAK RETURNS OVER THE FAR
WESTERN FA BUT METARS NOT TAPPING ANY CIGS SO BASES VERY HIGH.
WITH CURRENT TRENDS HAVE DELAYED POPS TIL MID/LATE AFTERNOON. NO
OTHER CHANGES.

UPDATE ISSUED AT 946 AM CDT SAT MAY 2 2015

CURRENT FORECAST OK. ONLY MINOR ADJUSTMENTS MADE.

UPDATE ISSUED AT 640 PM CDT SAT MAY 2 2015

CURRENT FORECAST IS IN GOOD SHAPE AND NO CHANGES PLANNED THIS
UPDATE. SEE AVIATION SECTION BELOW FOR UPDATED TAF DISCUSSIONS.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 337 AM CDT SAT MAY 2 2015

FORECAST CHALLENGES FOR SHORT TERM WILL BE FIRE WEATHER CONCERNS
AND CHANCES FOR PRECIPITATION THIS AFTERNOON. OVERALL PREFER THE
GFS SOLUTION AS 00Z NAM CAME IN WITH UNREALISTIC DEW
POINTS...ALTHOUGH THE 06Z VALUES HAVE COME DOWN A TAD. A SURFACE
LOW CURRENTLY ALONG THE SASK/MB PROVINCIAL LINE WILL DRIFT EAST
NORTHEAST TODAY...AND DRAG A FRONTAL BOUNDARY ACROSS THE NORTHERN
TIER. GUSTY SOUTHERLY WINDS WILL SET UP BY MID DAY. SEE FIRE
WEATHER DISCUSSION BELOW FOR IMPACTS ON FIRE WEATHER.

TODAY AND TONIGHT...SFC BOUNDARY WILL BE ALONG A ROLLA TO DICKINSON LINE
BY MID DAY...WITH GUSTY SOUTH TO SOUTHWEST FLOW AHEAD OF THE
FRONT. MAIN QUESTION IS HOW HOW MUCH MOISTURE WILL BE TRANSPORTED
INTO EASTERN ND BY THIS AFTN. 00Z NAM WAS MORE BULLISH WITH DEW
POINTS AND RESULTANT SFC BASED CAPES IN THE 1000 J/KG TO 1500 J/KG
RANGE WHEREAS THE DRIER GFS YIELDED ABOUT 500 J/KG TO 750 J/KG.
06Z NAM VALUES HAVE CAME DOWN A BIT. WITH 50 DEG DEWPOINTS STILL
WELL SOUTH IN THE SOUTHERN PLAINS...EXPECT DEW POINTS ALONG
BOUNDARY TO REMAIN IN THE LOW TO MID 40S. THIS WILL CREATE WEAK
INSTABILITY AND MAY GENERATE A FEW THUNDERSTORMS THIS AFTN INTO
THE EVENING HOURS. ALSO A WEAK LOW LEVEL JET OVERNIGHT THAT COULD HELP KEEP
SOME ACTIVITY GOING...BUT OVERALL NOT VERY IMPRESSIVE. WILL HOLD
ON TO INHERITED LOW CHANCE POPS IN THE SOUTHEAST AFT COORDINATION
WITH NEIGHBORING OFFICE...BUT EXPECTED ONLY ISOLD TO SCATTERED
SHOWERS AFT 06Z.

TOMORROW...SFC BOUNDARY WILL BE MAINLY EAST OF CWA BY 12Z
SUN...ALTHOUGH MAY SEE SOME LINGERING ACTIVITY IN THE FAR
SOUTHEAST. NORTHERLY FLOW BEHIND FRONT WILL USHER IN SOME COOLER
AIR...WITH DAYTIME HIGHS FALLING INTO THE UPPER 60S IN THE
NORTHWEST TO THE LOW 70S ACROSS THE SOUTH.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 337 AM CDT SAT MAY 2 2015

HIGH PRESSURE WILL MOVE OVER THE AREA SUN NIGHT AND BRING DRY
WEATHER FOR THE EARLY PART OF THE WORK WEEK...WITH DAYTIME HIGHS
AROUND 70 ON MONDAY AND CLIMBING INTO THE MID 70S TUESDAY.

TUESDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS CONTINUE TO
SHOW A SHIFT IN THE WEATHER PATTERN WITH A SHORTWAVE COMING UP
FROM COLORADO MIDWEEK. BEFORE THAT...THERE SHOULD BE SOME GOOD
MOISTURE RETURN WITH SFC LOW PRESSURE DEEPENING OVER THE ROCKIES
ON TUESDAY AND BRINGING SOUTHERLY WINDS. THE SFC LOW WILL MOVE OUT
INTO THE PLAINS ON WEDNESDAY WITH A DECENT WARM FRONT LIFTING
ACROSS THE CWA. THE SFC LOW WILL WRAP UP BY THURSDAY AND CONTINUE
TO BRING PRECIP TO THE RED RIVER VALLEY. STILL SOME UNCERTAINTY AS
TO WHERE THE DRY INTRUSION WILL END UP...BUT OVERALL THE WEDNESDAY
AND THURSDAY TIME PERIOD LOOKS VERY WET...SO KEPT HIGH POPS GOING.
SOME WRAP AROUND WILL BE POSSIBLE INTO FRIDAY...ALTHOUGH THE ECMWF
IS FASTER ON DRYING US OUT THAN THE GFS. TEMPS WILL BE AFFECTED BY
CLOUDS AND PRECIP BUT SHOULD STILL BE ABOVE AVERAGE FOR
HIGHS...AND WELL ABOVE AVERAGE FOR LOWS WHERE READINGS COULD STAY
IN THE 50S UNTIL WE GET SOME COLD AIR ADVECTION KICKING IN ON THE
BACKSIDE OF THE SYSTEM THURSDAY NIGHT AND FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1255 PM CDT SAT MAY 2 2015

BOUNDARY LAYER WINDS WILL INCREASE OVER THE FA THROUGH THE AFTERNOON
AS A WEAK SURFACE COLD FRONT...CURRENTLY ALONG A YBR-MOT-DIK LINE
...PUSHES EASTWARD INTO THE RED RIVER VALLEY. EXPECT AN INCREASE IN
MID TO UPPER LEVEL CLOUDS WITH VFR CONDITIONS PERSISTING. SCATTERED
SHOWERS WITH AN ISOLATED THUNDERSTORM SHUD DEVELOP INTO EASTERN ND
BY LATE AFTERNOON AND PUSH INTO NORTHWESTERN MN BY EARLY EVENING.

&&

.FIRE WEATHER...
ISSUED AT 337 AM PM CDT SAT MAY 2 2015

SOUTHERLY WINDS WILL BEGIN TO PICK UP AGAIN THIS AFTERNOON AS LOW
PRESSURE MOVES ACROSS SOUTHERN MANITOBA. WINDS WILL BE IN THE 20 TO
25 MPH RANGE BY THIS AFTERNOON WITH FREQUENT GUSTS OF 25 TO 35 MPH.
HIGHS WILL CLIMB INTO THE UPPER 70S TO MID 80S. EVEN WITH THE
SOUTHERLY WINDS BRINGING SLIGHTLY HIGHER DEW POINTS...THE VERY WARM
TEMPERATURES WILL ALLOW RELATIVE HUMIDITY VALUES TO DROP TO BELOW 20
PERCENT THIS AFTERNOON. FIRE DANGER WILL AGAIN BE EXTREME WITH DRY
FUELS. UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING...FROM
18Z TO 01Z. THE FAR SOUTHERN AND EASTERN COUNTIES MAY BE A BIT MORE
MARGINAL ON THE WIND...BUT AT LEAST IN NORTHWESTERN MINNESOTA THERE
SHOULD BE ENOUGH GUSTS TO CREATE CRITICAL FIRE WEATHER CONDITIONS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR MNZ001>009-
     013>017-022>024-027>032.

&&

UPDATE...VOELKER
SHORT TERM...SPEICHER
LONG TERM...JR/SPEICHER
AVIATION...GUST
FIRE WEATHER...JR
Hazardous weather outlook, May 2, 6:35 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
635 AM CDT SAT MAY 2 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
635 AM CDT SAT MAY 2 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS AND DRY WEATHER WILL COMBINE TO CREATE CRITICAL
FIRE WEATHER CONDITIONS. A RED FLAG WARNING HAS BEEN ISSUED FOR
THIS AFTERNOON INTO THE EARLY EVENING. ISOLATED THUNDERSTORMS ARE
ALSO POSSIBLE IN THE LATE AFTERNOON THROUGH MID EVENING HOURS. A
COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING AND
TONIGHT...AND STORMS MAY DEVELOP ALONG AND AHEAD OF THE BOUNDARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS IN THE WEDNESDAY THROUGH
THURSDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE BUT NOT LIKELY. REPORTS OF UNEXPECTED
WILDFIRES WOULD BE APPRECIATED.

12

In the hours before

Special weather statement, May 2, 2:25 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 PM CDT SAT MAY 2 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ039-049-052-053-030730-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...FARGO...
LISBON...GWINNER...WAHPETON
225 PM CDT SAT MAY 2 2015

...AN EXTREME FIRE DANGER PERSISTS THIS AFTERNOON...

AT 225 PM CDT...LOCAL LAW ENFORCEMENT...FIRE DEPARTMENTS...AND
MINNESOTA NATURAL RESOURCES OFFICIALS REQUEST THAT EVERYONE BE
AWARE OF THE EXTREME FIRE DANGER AND USE EXTRA CAUTION IN BOTH
RURAL AND URBAN GRASSLAND AREAS.

WINDS GUSTING TO 30 MPH WILL CONTINUE UNTIL EARLY EVENING AND
BEGIN TO WEAKEN. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING NOW. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

GUST
Special weather statement, May 2, 3:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 PM CDT SAT MAY 2 2015

NDZ007-008-014>016-024-026>028-054-022115-
BENSON ND-CAVALIER ND-EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS
ND-GRIGGS ND-NELSON ND-PEMBINA ND-RAMSEY ND-WESTERN WALSH COUNTY ND-
311 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WALSH...EASTERN RAMSEY...
PEMBINA...NELSON...NORTHWESTERN GRIGGS...NORTHWESTERN GRAND FORKS...
EASTERN EDDY...SOUTHEASTERN CAVALIER AND SOUTHEASTERN BENSON COUNTIES
UNTIL 415 PM CDT...

AT 307 PM CDT...STORM SPOTTERS REPORTED THUNDERSTORMS ALONG A LINE
EXTENDING FROM WALHALLA THROUGH LAKOTA AND DEVILS LAKE... TO NEW
ROCKFORD ...MOVING TO THE EAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

THE STORMS WILL BE NEAR...
EDINBURG...WHITMAN AND PEKIN AROUND 315 PM CDT.
CAVALIER...LANKIN AND MICHIGAN AROUND 320 PM CDT.
MCVILLE...HENSEL AND CRYSTAL AROUND 325 PM CDT.
PARK RIVER...HOOPLE AND PETERSBURG AROUND 330 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4877 9721 4741 9826 4747 9851 4758 9852
      4758 9892 4763 9911 4895 9800
TIME...MOT...LOC 2009Z 288DEG 31KT 4870 9785 4745 9862

GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:22 AM CDTRed Flag WarningFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more16 hr
May 2, 3:54 PM CDTSpecial Weather StatementFGFBarnes, Grand Forks, Griggs, Steele, Walsh51 min
May 2, 4:36 PM CDTSpecial Weather StatementFGFGrand Forks54 min
May 2, 4:57 PM CDTSpecial Weather StatementFGFBarnes, Cass, Steele, Traill33 min
May 2, 5:37 PM CDTSevere Thunderstorm WarningFGFTraill38 min
May 2, 5:39 PM CDTSpecial Weather StatementFGFCass66 min
May 2, 6:48 PM CDTSpecial Weather StatementFGFRichland, Sargent57 min

Nearby

Special Weather Statements in North Dakota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.